MAUDE Adverse Event Report: S & S SURGICAL SAFETY SCALPEL; HANDLE, SCALPEL

S & S SURGICAL SAFETY SCALPEL; HANDLE, SCALPEL
Model Number D4511A
Medical Device Problem Codes Material Integrity Problem (2978); Material Protrusion/Extrusion (2979)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/24/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Root cause: the root cause was determined to be lack of complete training by individuals processing the scalpels.Personnel ensured the blades were not protruding but did not verify the scalpels were in a locked position.This allowed some of the scalpels that appeared locked to maneuver open during transit.Corrective action: all applicable personnel will be reinstructed on the packaging process.Deroyal will continue to monitor reports received for the product and take additional action necessary to eliminate the issue in the future.Investigation summary: an internal complaint (b)(4) was received indicating that the blade of a safety scalpel (part d4511a, lot 48078481) was protruding when the package was opened.A sample was initially reported to be available, but this sample was not returned to deroyal for evaluation.However, a photograph of the reported defect was provided and confirmed that a blade was not secured inside the scalpel handle.Finished good inventory was checked for loose or exposed blades.No issues were found.The locking mechanisms of all the scalpels that were checked were found to be functioning correctly prior to shipping.The work order for the reported lot number was reviewed for discrepancies that may have contributed to the reported event.No discrepancies were identified.The scalpel is supplied to deroyal by s & s surgical.However, the reported event was determined not to be a malfunction or defect of the scalpel but the result or an error that occurred during the packaging process.Therefore, the manufacturer was not notified of the event.Preventive action: due to the corrective action taken, a preventive action is not required at this time.The investigation is complete at this time.If new and critical information is received, this report will be updated.
 
Event or Problem Description
Blade is not secure in scalpel and is sticking out.

Brand Name
SAFETY SCALPEL
Common Device Name
HANDLE, SCALPEL
Manufacturer (Section D)
S & S SURGICAL
117 edgington lane
wheeling WV 26003
MDR Report Key8096468
Report Number2320762-2018-00011
Device Sequence Number2745840
Product Code GDZ
UDI-Device Identifier50749756645381
UDI-Public50749756645381
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 11/21/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberD4511A
Device Lot Number48078481
Was Device Available for Evaluation? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/25/2018
Initial Report FDA Received Date11/21/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1